North Carolina, 2011

Damaging Winds in North Carolina, July 31, 2011

July 31, 2011 · NWS RNK · 2 events in 1 county or zone

A boundary was stalled out in our area and an upper level storm system moved across the boundary on the 31st. This helped trigger scattered to numerous showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A boundary was stalled out in our area and an upper level storm system moved across the boundary on the 31st. This helped trigger scattered to numerous showers and thunderstorms. Limited instability and warm temperatures aloft kept most of the storms below severe levels, however a few reports of wind damage occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 31, 2:38 PM EST, 31 minutes earlier.

Area forecast discussion, Jul 31, 2:38 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 PM EDT SUN JUL 31 2011

.SYNOPSIS...
A FRONTAL BOUNDARY WILL MOVE SOUTH OF THE REGION TONIGHT. HIGH
PRESSURE WILL BE ACROSS THE REGION DURING THE MONDAY THROUGH
WEDNESDAY TIME FRAME. A COLD FRONT WILL MOVE INTO THE AREA ON
THURSDAY WHERE IT WILL STALL AND LINGER THROUGH FRIDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
AS OF 1915Z...315 PM EDT...AN 850 MB COLD FRONT REMAINS PARKED OVER
OUR REGION THIS AFTERNOON. ADDITIONAL SHOWERS AND STORMS IN
ASSOCIATION WITH THIS FEATURE AND DAYTIME HEATING WILL CONTINUE
ACROSS THE REGION THROUGH THE EARLY EVENING HOURS. THE TREND WILL BE
FOR COVERAGE TO INCREASE ALONG AND SOUTHEAST OF I-81 GENERALLY SOUTH
OF ROANOKE. AREAS BETWEEN THE JAMES AND ROANOKE RIVER BASINS WERE
WORKED OVER FAIRLY WELL FROM SHOWERS AND STORMS THAT MOVED THROUGH
THERE THIS MORNING. ANY ACTIVITY IN THIS REGION AT BEST WOULD
DEVELOP SOMETIME AFTER 600 PM. OVERNIGHT THE 850 MB FRONT WILL WORK
ITS WAY SOUTH OF THE REGION...AND HIGH PRESSURE WILL ARRIVE.
ANTICIPATE THE LAST LINGERING SHOWER OR STORM TO EXIT NORTH CENTRAL
NORTH CAROLINA AROUND OR SHORTLY AFTER MIDNIGHT. AS SKIES
CLEAR...LOOK FOR THE DEVELOPMENT OF AREAS OF FOG IN LOCATIONS THAT
RECEIVED RAIN TODAY...AND IN THE TYPICAL MOUNTAIN AND RIVER VALLEYS.
LOW CLOUDS WILL ALSO DEVELOP LATE TONIGHT ACROSS SOME
AREAS...ESPECIALLY THE RIVER VALLEYS. ON MONDAY...HIGH PRESSURE WILL
BRING PLENTY OF SUN TO THE REGION ALONG WITH LOWER HUMIDITY. HIGHS
WILL RANGE FROM THE MID TO UPPER 80S IN THE MOUNTAINS WITH LOWER 90S
EAST OF THE BLUE RIDGE.

&&

.SHORT TERM /MONDAY NIGHT THROUGH THURSDAY/...
HIGH PRESSURE REMAINS IN CONTROL OF OUR WEATHER PATTERN FOR MONDAY
NIGHT AND TUESDAY...RESULTING IN MOSTLY CLEAR TO PARTLY CLOUDY
SKIES...AND VERY LOW RAINFALL CHANCES. HELD PRETTY CLOSE TO FORECAST
MODEL GUIDANCE FOR TEMPERATURES THAT DAY...BUT AM A LITTLE CONCERNED
AS TO THE EFFECT THAT RECENT HEAVY RAINFALL OVER PARTS OF THE
PIEDMONT REGION WILL HAVE ON AFTERNOON HIGHS. WET SOIL CONDITIONS
MAY LIMIT HEATING ON TUESDAY AFTERNOON...RESULTING IN TEMPERATURES A
COUPLE DEGREES COOLER THAN CURRENTLY FORECAST. WILL WAIT AND SEE HOW
THINGS DEVELOP ON MONDAY...AND ADJUST TUESDAY TEMPERATURES
ACCORDINGLY.

SHOWER AND THUNDERSTORM ACTIVITY INCREASES ON WEDNESDAY AS HIGH
PRESSURE SLIDES EASTWARD...AND A TROUGH DEVELOPS ALONG THE EAST SIDE
OF THE APPALACHIANS. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP DURING THE EARLY AFTERNOON...MAINLY WEST OF THE BLUE
RIDGE...WITH SOME OF THIS ACTIVITY PUSHING INTO THE PIEDMONT REGION
BY EARLY EVENING. WE CAN ALSO EXPECT THUNDERSTORM ACTIVITY TO
INCREASE IN COVERAGE DURING THE EVENING AS ANOTHER COLD FRONT MAKES
ITS WAY INTO OUR AREA FROM THE GREAT LAKES REGION.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS OUR REGION
ON THURSDAY AS THE COLD FRONT ENTERS OUR REGION DURING THE EARLY
MORNING HOURS OF THE DAY. CONCERNED THAT HEAVY RAIN WILL BE A THREAT
ON THURSDAY THANKS TO THE FRONT BECOMING STATIONARY EAST TO WEST
ACROSS OUR AREA...AS WELL AS DECREASING UPPER LEVEL WIND SPEEDS.
HIGH TEMPERATURES ARE ALSO EXPECTED TO BE A FEW DEGREES COOLER THAN
THOSE FOR WEDNESDAY DUE TO INCREASED CLOUD COVER AND GREATER
RAINFALL COVERAGE.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
WITH THE STATIONARY FRONT STILL NEARBY OUR REGION ON FRIDAY...WE CAN
EXPECT CONTINUED SHOWER AND THUNDERSTORM ACTIVITY ACROSS OUR REGION.
ANOTHER COLD FRONT IS EXPECTED TO ARRIVE ON SUNDAY...WHICH WILL BRING
COOLER AND DRIER AIR INTO OUR REGION. WILL BE KEEPING AN EYE ON THE
TROPICS APPROACHING NEXT WEEKEND AS LONG RANGE MODELS ARE HINTING AT
THE DEVELOPMENT OF A SYSTEM IN THE ATLANTIC...ALTHOUGH IT IS STILL
WAY TOO EARLY TO SAY WHAT IMPACT...IF ANY...THAT IT WILL HAVE ON THE
EAST COAST. TEMPERATURES ARE EXPECTED BE NEAR TO SLIGHTLY ABOVE
NORMAL THROUGH THE COMING WEEK...ALTHOUGH PERSISTENT SOUTHERLY WINDS
WILL KEEP HUMIDITY ON THE HIGH SIDE THROUGH THE LATER HALF OF THE
WEEK.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
AS OF 1745Z...145 PM EDT...AFTERNOON CONVECTION IS INCREASING IN
COVERAGE ACROSS THE REGION...ESPECIALLY BETWEEN KALEB AND KTNB AND
BETWEEN KTNB AND KDAN. ANTICIPATE THIS TREND TO CONTINUE. MOST
AREAS THROUGH THIS EVENING WILL EXPERIENCE VFR CONDITIONS.
LOCALIZED AND BRIEF IFR/MVFR REDUCTIONS IN CEILING HEIGHT AND
VISIBILITY WILL BE ASSOCIATED WITH THE HEAVIER SHRA/TSRA. TONIGHT
THE PRECIPITATION WILL END AT MOST AREAS BY 04Z...MIDNIGHT...AS
HIGH PRESSURE BUILDS INTO THE AREA. ANTIC PATE THE FORMATION OF
IFR/MVFR FOG ACROSS AREAS THAT RECEIVED RAIN TODAY...AND IN THE
TYPICAL RIVER AND MOUNTAIN VALLEY REGIONS. LOCALIZED LIFR/IFR
STRATUS MAY FORM IN ASSOCIATION WITH SOME OF THE FOG AREAS. ANY
SUB-VFR CONDITIONS SHOULD IMPROVE RAPIDLY TO VFR BY 12-14Z...8AM-
10AM...ON MONDAY.

MAINLY VFR CONDITIONS EXPECTED MONDAY THROUGH WEDNESDAY AS HIGH
PRESSURE RETURNS TO THE AREA. LATE NIGHT MVFR VALLEY FOG WILL BE
POSSIBLE...EACH NIGHT.

ON THURSDAY...A COLD FRONT WILL HEAD SOUTH THROUGH THE AREA AND
STALL OVER THE REGION THROUGH FRIDAY. ANTICIPATE LOCALIZED MVFR
CONDITIONS WITH ISOLATED TO SCATTERED SHOWERS AND STORMS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...NF
LONG TERM...NF
AVIATION...DS
Hazardous weather outlook, Jul 31, 2:45 PM EST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT SUN JUL 31 2011

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-011945-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
345 PM EDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THROUGH THE REMAINDER OF
THE AFTERNOON AND THIS EVENING DUE TO SLOW MOVING THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PERIODS OF HEAVY RAIN ARE POSSIBLE ON THURSDAY AND FRIDAY AS A
FRONT BECOMES STATIONARY EAST TO WEST ACROSS OUR REGION. THIS
FRONT WILL TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS...WHICH
WILL BE FUELED BY AN ABUNDANT FLOW OF ATLANTIC MOISTURE. LIGHT
WINDS ALOFT MAY ALSO RESULT IN SLOW MOVING STORMS AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

16

In the hours before

Special weather statement, Jul 31, 2:19 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
319 PM EDT SUN JUL 31 2011

NCZ003-019-311945-
SURRY NC-WILKES NC-
319 PM EDT SUN JUL 31 2011

...A STRONG THUNDERSTORM WILL AFFECT SURRY AND WILKES COUNTIES...

AT 315 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
TRAPHILL...MOVING EAST AT 15 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR ROARING RIVER AROUND 330 PM...WINDY GAP
AROUND 335 PM...RONDA AROUND 340 PM AND BENHAM AROUND 345 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3620 8116 3641 8109 3640 8104 3637 8103
      3637 8098 3639 8098 3636 8075 3625 8081
      3623 8088 3611 8088 3606 8090

SK
Special weather statement, Jul 31, 2:36 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
336 PM EDT SUN JUL 31 2011

VAZ013-312000-
PULASKI VA-
336 PM EDT SUN JUL 31 2011

...THUNDERSTORM TO AFFECT CLAYTOR LAKE IN PULASKI COUNTY...

AT 332 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER DUBLIN...
MOVING SOUTH AT 15 MPH.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. IF
ON OR NEAR CLAYTOR LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. SUDDEN WIND GUSTS MAY BE STRONG ENOUGH TO CAPSIZE
A SMALL BOAT.

THIS STORM WILL BE NEAR RADFORD AROUND 340 PM...CLAYTOR DAM AROUND
350 PM...CLAYTOR LAKE STATE PARK AROUND 355 PM AND GRAYSONTOWN AROUND
400 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3718 8079 3724 8061 3721 8061 3718 8058
      3710 8056 3709 8057 3708 8058 3708 8056
      3705 8055 3704 8054 3705 8056 3699 8055
      3694 8073

SK
Special weather statement, Jul 31, 2:50 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
350 PM EDT SUN JUL 31 2011

NCZ003-004-019-020-312015-
STOKES NC-SURRY NC-WILKES NC-YADKIN NC-
350 PM EDT SUN JUL 31 2011

...STRONG THUNDERSTORMS WILL AFFECT STOKES...SURRY...WILKES AND
YADKIN COUNTIES...

AT 349 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
SOUTH OF ARARAT TO 5 MILES NORTHWEST OF ELKIN...MOVING SOUTHEAST AT
20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR DOBSON AROUND 355 PM...WOODVILLE AROUND 400
PM...FAIRVIEW AROUND 405 PM...WESTFIELD AROUND 410 PM AND PILOT
MOUNTAIN AROUND 415 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3635 8102 3657 8070 3653 8025 3614 8081

SK

The radar

The Roanoke radar (KFCX), 87 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Surry

When
July 31, 3:09 PM EST
Where
Surry County, Fairview
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
County Official
Coordinates
36.330, -80.720

Thunderstorm winds blew down a tree near the intersection of Route 601 and 268.

Thunderstorm Wind, Surry

When
July 31, 3:14 PM EST
Where
Surry County, 1.4 mi N of Crutchfield
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
36.300, -80.718

Thunderstorm winds knocked down a tree at 9310 U.S. Highway 601.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337109, 338696.